Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Raleigh, NC

November 11, 2002Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Nov 11, 2002, 9:41 AM EST for Cumberland County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 9:41 AM EST (14:41 UTC)
Expired
Nov 11, 2002, 10:30 AM EST
In force
49 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

What was reported inside it

TimeReportWhereRemark
Nov 11, 10:15 AM ESTThunderstorm Wind 50 EGodwin, NCTrees were blown down near Smithfield Road and Highway 82.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 6:35 AM ESTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.9
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS52 KRAH 111441
SVRRAH
NCC051-111530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
939 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 AM EST

* AT 939 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS MOVING SOUTHEAST AROUND 30 MPH. THESE
  THESE STORMS WILL BE MOVING INTO NORTHWEST CUMBERLAND COUNTY AT FORT
  BRAGG AROUND 945 AM...AND REACHING FAYETTEVILLE AROUND 1000 AM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FORT BRAGG
  FAYETTEVILLE

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH. PEOPLE OUTSIDE SHOULD MOVE TO
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.


$$

LAT...LON 3524 7886 3509 7910 3485 7887 3486 7859
          3520 7864

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 2:54 AM EST, 6 hours 47 minutes earlier.

Area forecast discussion, Nov 11, 2:54 AM EST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD TORNADO WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
145 AM EST MON NOV 11 2002

...TORNADO WATCH FOR NW PIEDMONT...

STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE MORNING THROUGH
EARLY AFTERNOON. THE WEATHER ASSOCIATED WITH THE FRONTAL SYSTEM
COULD BE QUITE ACTIVE...TEMPERATURES WILL REACH INTO THE 70S WITH
DEWPOINTS IN THE MID AND UPPER 60S.

ONCE THE THIS SYSTEM MOVES THROUGH...LOW PRESSURE AREAS WILL MOVE
ALONG THE FRONT...THUS THE CHANCE OF RAIN WILL CONTINUE INTO TUESDAY
AND WEDNESDAY. THE RAIN DURING THIS PERIOD COULD BE HEAVY WITH THE
PERSISTENT NORTHEAST FLOW OFF THE ATLANTIC.

DRY AIR WILL WORK INTO THE AREA FROM THE WEST LATE WEDNESDAY INTO
EARLY THURSDAY.

THE CURRENT FORECAST HAS A GOOD HANDLE ON CURRENT TREND...HIGH
PROBABILITY TODAY AND TONIGHT STATEWIDE...THEN TAPERING OFF IN THE
WEST WITH HIGHER POPS IN THE EAST TUESDAY THROUGH WEDNESDAY.

.RAH...TORNADO WATCH NW PIED AND SRN PIED.

RHJ
Hazardous weather outlook, Nov 11, 5:50 AM EST, 3 hours 51 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
550 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING OVER THE
NORTHEAST PIEDMONT AND THE SOUTHERN PIEDMONT. THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE
A POSSIBILITY.

.SPOTTER CALL TO ACTION STATEMENT...

GREENSBORO SKYWARN SPOTTER ACTIVATION IS REQUESTED.

.DAYS TWO THROUGH SEVEN...

ENTER DETAILS HERE...

In the hours before

Special weather statement, Nov 11, 6:16 AM EST, 3 hours 25 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112314-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
616 AM EST MON NOV 11 2002

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA MONDAY...

...THERE IS A RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS
OVER ALL OF CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON...

SKYWARN SPOTTERS...
NETWORK ACTIVATION IS REQUESTED IN ALL LOCATIONS

SYNOPSIS...A STRONG COLD FRONT ACCOMPANIED BY VERY STRONG WINDS
ALOFT WILL MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS MORNING AND
THIS AFTERNOON. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RHJ
Special weather statement, Nov 11, 6:16 AM EST, 3 hours 25 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112314-

SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPE OF RISK...
NATIONAL WEATHER SERVICE
616 AM EST MON NOV 11 2002

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA MONDAY...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS OVER ALL OF CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON...

SKYWARN SPOTTERS...
NETWORK ACTIVATION IS REQUESTED IN ALL LOCATIONS

SYNOPSIS...A STRONG COLD FRONT ACCOMPANIED BY VERY STRONG WINDS
ALOFT WILL MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS MORNING AND
THIS AFTERNOON. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RHJ
Local storm report, Nov 11, 9:24 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
924 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    CARTHAGE                  NC   WIND DAMAGE
11/11/02   MOORE                          POWERLINES DOWN ON
                                          NIAGRA-CARTHAGE ROAD.
                                          REPORTED BY MOORE COUNTY
                                          SHERIFF OFFICE.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:23 AM ESTSevere Thunderstorm WarningRAHForsyth37 min
Nov 11, 8:41 AM ESTSevere Thunderstorm WarningRAHMoore34 min
Nov 11, 8:44 AM ESTSevere Thunderstorm WarningRAHChatham46 min
Nov 11, 8:45 AM ESTSevere Thunderstorm WarningRAHAnson, Richmond45 min
Nov 11, 8:57 AM ESTSevere Thunderstorm WarningRAHLee48 min
Nov 11, 9:11 AM ESTSevere Thunderstorm WarningRAHHoke, Scotland49 min
Nov 11, 9:15 AM ESTSevere Thunderstorm WarningRAHDurham, Orange30 min
Nov 11, 9:20 AM ESTSevere Thunderstorm WarningRAHHarnett55 min
Nov 11, 9:25 AM ESTSevere Thunderstorm WarningRAHWake50 min
Nov 11, 9:40 AM ESTTornado WarningRAHWake35 min
Nov 11, 9:52 AM ESTTornado WarningRAHCumberland, Harnett38 min
Nov 11, 10:04 AM ESTSevere Thunderstorm WarningRAHJohnston41 min
Nov 11, 10:19 AM ESTSevere Thunderstorm WarningRAHSampson41 min
Nov 11, 10:30 AM ESTSevere Thunderstorm WarningRAHNash30 min
Nov 11, 10:34 AM ESTSevere Thunderstorm WarningRAHNash26 min
Nov 11, 10:35 AM ESTSevere Thunderstorm WarningRAHWayne40 min
Nov 11, 10:49 AM ESTTornado WarningRAHWayne26 min
Nov 11, 10:58 AM ESTSevere Thunderstorm WarningRAHSampson32 min
Nov 11, 11:18 AM ESTTornado WarningRAHWayne12 min
Nov 11, 11:18 AM ESTTornado WarningRAHWayne12 min
Nov 11, 11:24 AM ESTSevere Thunderstorm WarningRAHEdgecombe21 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.